Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 167, NWS Springfield, MO

July 10, 1997Newton County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 10, 1997, 1:39 PM CDT for Newton County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 1997, 1:39 PM CDT (18:39 UTC)
Expired
Jul 10, 1997, 2:30 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Newton County, MO

The radar

The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 18:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.7 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1997-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1555 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1997-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1555 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

571 
WUUS1 KSGF 101840 RRA
SVRSGF
MOC145-101930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
139 PM CDT THU JUL 10 1997

* SEVERE THUNDERSTORM WARNING FOR
  NEWTON COUNTY - SOUTHWESTERN MISSOURI
 
* UNTIL 230 PM CDT

* SOME AREAS AFFECTED
  RITCHEY
  WENTWORTH

* AT 135 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING LARGE HAIL THE SIZE OF NICKELS.
  THIS STORM WAS LOCATED NEAR NETWONIA OR 15 MILES NORTHEAST
  OF NEOSHO AND WAS MOVING NORTH AT 15 MPH.
 
IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT
AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL
WEATHER SERVICE.

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:48 AM CDT, 10 hours 51 minutes earlier.

Area forecast discussion, Jul 10, 2:48 AM CDT, 10 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 AM CDT THU JUL 10 1997

1ST PD FCST WORRIES...IF MORE HEAVY RA FOR WRN CWA.  REMOVE FFA FROM
ZONES.
LATEST SFC MAP HAS WEAK CDFNT OVR CNTRL/ERN MO AS DEWPOINTS ARE IN THE
MID 50S/LOW 60S.  ALSO FEW OUTFLOW BOUNDARIES ACROSS SRN PLAINS AND
INTO AR. THESE COULD PLAY A ROLE DURING THE AFTN HOURS IN MORE ISOLATED
TSRA. STLT NOT SHOWING ANY TSRA ACTIVITY IN CWA WITH CLOSEST ACTIVITY
OVR NE KS AND SE NB AS PROFILER HAS 30 KT LOW LEVEL JET FEEDING THESE
STORMS...MOVEMENT IS TO THE NE.

UPPER LEVEL DYANMICS ARE NOT TO IMPRESSIVE WITH WEAK WND FIELD AT 3H/5H.
ON THE OTHER HAND ANY TSRA THAT FORM SHOULD HAVE SLOW MOVEMENT ONCE
AGAIN CREATING THE CHC OF FLASH FLOODING. MODELS GD AGREEMENT WITH WEAK
DISTURBANCES MOVG NE FROM SWRN US UPPER LEVEL LOW INTO CWA BY THURDAY
EVENING AND NIGHT. WITH RH`S IN THE 70/80 PERCENT AT LOW LEVELS...HEAVY
RA POSSIBLE IN SE KS/SW MO. SEE 94E.
FOR TEMPS...PREFER WARMER FWC...THINKING WL SEE LOT OF SUN AS STLT IS
NOT SHOWING ANY LARGE AREA OF CLDS MOVG INTO CWA.

1ST PD RECOMMENDATIONS...REMOVE FFA FROM SE KS AND EXTREME SWRN MO.

SE KS/JLN...50 POPS OF TSRA/SHRA. LOCALLY HVY RAINS THIS AFTN AND
            EVENING. PARTLY SUNNY. WNDS SE 10. HIGH UPPER 80S/NEAR
            90.

SGF.........40 POPS OF SHRA/TSRA. PARTLY SUNNY WITH WND SE 10. HIGH
            MID/UPPER 80S.

AIZ/UNO.....30 POPS OF TSRA/SHRA. PARTLY SUNNY WITH SE WND 10. HIGH
            MID/UPPER 80S.

CCF
SGF TB 088/068 068/088 087 07443
JLN TB 090/070 090/070 089 07553

SS

In the hours before

Special weather statement, Jul 10, 1:00 PM CDT, 39 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU JUL 10 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR
.
...SCATTERED THUNDERSTORMS WILL BRING THE POTENTIAL FOR LOCALLY HEAVY
RAINFALL TO PORTIONS OF SOUTHWEST MISSOURI AND SOUTHEAST KANSAS...

AT MIDDAY...A WEAK COLD FRONT EXTENDED FROM NEAR KANSAS CITY TO WARSAW
TO NEAR LEBANON THEN TO WEST PLAINS.  THE AIRMASS WEST OF THIS FRONT
WAS VERY MOIST AND UNSTABLE WHILE EAST OF THE FRONT SLIGHTLY LOWER
DEW POINTS HAVE MOVED IN.

WITH DAYTIME HEATING...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
DURING THE AFTERNOON AND LAST INTO EARLY EVENING.  THE BEST CHANCE FOR
THUNDERSTORMS WILL BE OVER SOUTHWEST MISSOURI...ALONG AND WEST OF A
WARSAW TO CAMDENTON TO LEBANON TO WEST PLAINS LINE...AND OVER ALL OF
EXTREME SOUTHEAST KANSAS...INCLUDING THE CITIES OF COLUMBUS...PITTSBURG
...AND FORT SCOTT.

THE MAIN THREAT WITH ANY THUNDERSTORM THAT DOES FORM WILL BE BRIEF VERY
HEAVY RAINFALL THAT MAY PRODUCE 1 TO 3 INCHES OF RAIN IN LESS THAN HOUR.
IF THIS OCCURS OVER YOUR LOCATION...YOU CAN EXPECTED QUICK RISES
ON CREEKS AND STREAMS AND FLOODING OF LOW WATER BRIDGES AND STREETS.

ISOLATED STORMS MAY BRIEFLY BECOME SEVERE AND PRODUCE THREE QUARTER
INCH OR LARGER HAIL AND WIND GUSTS TO 60 MPH.

LOCAL SPOTTER GROUPS MAY BE ACTIVATED LATER THIS AFTERNOON OR EVENING.

RIDDLE
Special weather statement, Jul 10, 1:38 PM CDT, 1 minute before
KSZ073-097-101-102345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
138 PM CDT THU JUL 10 1997

...SEVERE THUNDERSTORM WATCH NUMBER 395 IN EFFECT UNTIL 8 PM...

THE NATIONAL WEATHER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR
THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS...

CHEROKEE          BOURBON          CRAWFORD

THIS INCLUDES THE CITIES OF FORT SCOTT...PITTSBURG...AND COLUMBUS.

THE ATMOSPHERE ACROSS SOUTHEAST KANSAS HAS BECOME VERY MOIST AND
UNSTABLE.  BOUNDARIES ASSOCIATED FROM EARLIER CONVECTION ARE MOVING
NORTH OUT OF OLKAHOMA INTO SOUTHEAST KANSAS AND SOUTH INTO NORTH
CENTRAL KANSAS OUT OF NEBRASKA.  THIS WILL CAUSE THUNDERSTORMS TO
INCREASE IN NUMBER AND INTENSITY THE REST OF THE AFTERNOON AND
EVENING.  SOME OF THE STORMS MAY BECOME BRIEFLY SEVERE AND PRODUCE
LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.

STAY TUNED TO NOAA WEATHER RADIO...RADIO...TV....OR CABLE TV STATIONS
FOR THE LATEST INFORMATION.

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:44 PM CDTSevere Thunderstorm WarningSGFVernon51 min
Jul 10, 4:12 PM CDTFlash Flood WarningSGFDallas, Hickory4 hr
Jul 10, 4:20 PM CDTFlash Flood WarningSGFVernon4 hr
Jul 10, 4:43 PM CDTFlash Flood WarningSGFPolk4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.